Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Author index

Page Path
HOME > Browse Articles > Author index
Search
Chung-Ah Lee 2 Articles
Influence of the Werther Effect: An Increase of Intentional Carbon Monoxide Poisoning
In-Young Heo, Sang-Cheon Choi, Chung-Ah Lee, Jung-Hwan Ahn, Young-Gi Min, Yoon-Seok Jung, Joon-Pil Cho, Jin-Sook Kim
J Korean Soc Clin Toxicol. 2009;7(2):143-149.   Published online December 31, 2009
  • 83 View
  • 0 Download
AbstractAbstract PDF
Purpose: Suicide attempts are known to be influenced by mass media reports. The purpose of this study was to evaluate the effects of mass media reporting celebrity suicides on an increase of intentional carbon monoxide (CO) poisoning and suicide attempts. Methods: We retrospectively reviewed the medical records of the consecutive patients who presented with suicide attempts to the Emergency Department of Ajou University Hospital during a 24 month period. We obtained the demographic data, any past history of suicide attempt and the methods of suicide attempts from the medical records of the suicide attempters. Time series analysis was conducted for evaluating the influence of mass media reporting of celebrity suicide on the suicide rates. Results: We finally enrolled 770 patients during the study period. The total number of suicide attempts by CO poisoning was 18 and the average number of suicide attempts by CO was $0.33{pm}0.73$ per week. All of the suicide attempts by CO poisoning occurred after a celebrity committed suicide using CO from burning charcoal. Conclusion: This study showed that celebrity suicide by CO poisoning resulted in the Werther effect, which made the rate of intended CO poisoning increase, and the study provided further evidence for the need to actively restrain mass media reporting of suicide to decrease the Werther effect.
Digitalis-like Toxic Symptoms Occurring after Accidental Nerium indicum Poisoning
Ye-Wan Song, Jung-Hwan Ahn, Chung-Ah Lee, Gi-Woon Kim, Sang-Cheon Choi, Yoon-Seok Jung
J Korean Soc Clin Toxicol. 2009;7(1):19-22.   Published online June 30, 2009
  • 72 View
  • 0 Download
AbstractAbstract PDF
Although Nerium indicum poisoning is a globally rare occurrence, Nerium oleander poisoning is known to occur frequently in the Mediterranean regions. To our knowledge, this is the first reported case of accidental Nerium indicum poisoning in Korea. Its poisoning symptoms and signs are similar to that of digitalis poisoning, because of the presence of cardiac glycosides in Nerium indicum. A 16-year-old boy was admitted to the emergency department four hours prior to the accidental ingestion of Nerium indicum petals. The patient complained of nausea, vomiting, and dizziness. His initial vital signs were stable; laboratory blood test results were within normal levels, except for the blood digoxin level (1.5 ng/dL). An electrocardiogram (ECG) analysis showed normal sinus rhythm, progressive PR prolongation and second-degree Morbiz type I AV block. Conservative treatments including activated charcoal administration were conducted, because toxic symptoms and signs were not severe. The patient was admitted to the intensive care unit for close observation. His ECG was converted to normal rhythm after 1 day and the toxic symptoms and signs were completely resolved after 4 days.

JKSCT : Journal of The Korean Society of Clinical Toxicology